| Home | E-Submission | Sitemap | Contact us |  
top_img
International Journal of Arrhythmia 2015;16(1): 55-58.

 





Introduction

   Ephedra alkaloids are a group of sympathomimetic compounds derived from the shrubs of the Ephedra genus. These alkaloids are structurally similar to amphetamines and catecholamines, and possess both α- and β-adrenergic activity.1 Ephedra alkaloids have been used in traditional folk remedies, particularly in China, for millennia. The principle alkaloid ephedrine was first isolated in 1885, and has been used in modern medicine as a bronchodilator, decongestant, and vasopressor.2 Ephedra extracts are also commonly taken to enhance weight loss and athletic performance.
   Ephedra-containing dietary supplements were banned by the American Food and Drug Administration in 2004 because of significant adverse effects.3 Between 1995 and 1997, 37 cases of adverse effects were reported and predominantly involved serious cardiovascular events (e.g., stroke, myocardial infarction, sudden cardiac death), despite no underlying cardiovascular disease.3
   Here, I report a case of ventricular tachycardia (VT) with two distinct morphologies caused by the consumption of herbal medicine containing Ephedra sinica (Ma Huang).


Case

   A 77-year-old man presented to the emergency department with a fluttering sensation in the chest and sudden onset dyspnea. On initial presentation, the vital signs were as follows: heart rate, 208 beats per minute (bpm); respiratory rate, 22 breaths per minute; and body temperature, 36.6°C. Although the patient had weak femoral pulses and a blood pressure of 60/40 mmHg, he seems to be mentally alert when in a supine position. Breath sounds were clear, and no evidence of wheezing or crackling. However, the heart sound was distorted because of tachycardia. Twelve-lead electrocardiography (ECG; Figure. 1A) initially showed sustained monomorphic VT (208 bpm), a right bundle branch block (RBBB) pattern in the precordial leads, and left axis deviation. Biphasic electrical cardioversion (200 J) successfully terminated the VT through conversion to atrial fibrillation (Figure. 1B). After 1 hour, a further sustained monomorphic VT (210 bpm) developed spontaneously, with a QRS morphology that was indicative of left BBB (LBBB) and superior axis deviation (Figure. 1C). Biphasic electrical cardioversion (200 J) was reattempted, and sinus rhythm was successfully restored (Figure. 1D).



   After the treatment, the possible causes of the VT were considered, including anemia, electrolyte imbalance, hypoxemia, coronary artery disease, cardiomyopathy, congenital heart disease, or drug effects. Laboratory result revealed normal serum creatinine levels, electrolyte levels, and arterial blood gases. Similarly, ECG showed a normal left ventricular ejection fraction (65%) with no significant valve degeneration or structural abnormalities. Although coronary angiography revealed a stenosis of 70% in both the proximal part of the left circumflex coronary artery and the posterior descending artery, I decided to administer pharmacologic treatment based on the presence of normal blood flow and absence of angina.
   The patient had been diagnosed with chronic obstructive pulmonary disease 30 years prior to admission. He had a history of smoking (one half-pack per day for 50 years) but had ceased this habit one year previously. The current medication included methylprednisolone (2 mg/day) and the β2-agonist fenoterol (2.5 mg/day). The patient reported no history of alcohol or intravenous drug abuse, and had no remarkable family history of cardiovascular disease or sudden cardiac death. He reported taking herbal medicine containing E. sinica over the course of two days (total four doses) for abdominal discomfort and indigestion. I concluded that the consumption of the herbal medicine was the cause of the VT with two distinct QRS morphologies.
   The patient was prescribed clopidogrel, warfarin, an angiotensin-converting enzyme inhibitor, a β-blocker, and a statin, and was advised against resuming the herbal medication prior to discharge. No recurrences of VT occurred during more than 6 months of follow-up.


Discussion

   Ephedrine and related alkaloids have been associated with numerous adverse cardiovascular events, including acute myocardial infarction, severe hypertension, myocarditis,4,5 and lethal cardiac arrhythmias.6,7 This development of adverse cardiovascular events is largely attributable to the sympathomimetic activity of these alkaloids.1 That is, these compounds directly stimulate α1, β1, and β2 adrenergic receptors and can thereby result in vasoconstriction, bronchodilation, increased heart rate, enhanced myocardial contractility, and increased automaticity. Such compounds also shorten cardiac refractory periods and can therefore facilitate the development of cardiac arrhythmogenesis.8 The long-term use of ephedrine may lead to the cardiomyopathy typically observed during catecholamine excess.7
   To date, there has been no report of VT with two distinct QRS morphologies (RBBB and LBBB) caused by E. sinica in patients. The present case is also distinct from previously reported cases of VT6,7 in several additional respects: 1) the sustained distinct monomorphic VTs originated from different ventricles; 2) the patient had taken unknown but small doses of E. sinica (four in total); and 3) the ingestion of the herbal medication had been of a relatively short duration (two days).
   Recently, the molecular mechanisms underlying E. sinica activity have been demonstrated, in vivo, to involve the activation of the slowly activating KCNQ1 potassium channel and other members of the KCNE protein family.9 Although this activation could be expected to precipitate ventricular arrhythmia, further investigation is required to confirm this. Nonetheless, because even short-term, low-dose intake of E. sinica is associated with the risk of life-threatening ventricular arrhythmias, its use should be closely monitored and tightly regulated.


References

  1. Dulloo AG. Herbal simulation of ephedrine and caffein in treatment of obesity. Int J Obes Relat metab Disord. 2002;26:590-592.
  2. Haller CA, Benowitz NL. Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids. N Engl J Med. 2000;343:1833-1838.
  3. Greenway FL. The safety and efficacy of pharmaceutical and herbal caffein and ephedrine use as a weight loss agent. Obes Rev. 2001;2:199-211.
  4. Mark PB, Watkins S, Dargie HJ. Cardiomyopathy by performance enhancing drugs in a competitive bodybuilder. Heart. 2005;91:888.
  5. Samenuk D, Link MS, Homoud MK, Contreras R, Theoharides TC, Wang PJ, Estes NA 3rd. Adverse cardiovascular events temporally associated with ma huang, an herbal source of ephedrine. Mayo Clin Proc. 2002;77:12-16.
  6. Makaryus JN, Makaryus AN. Cardiac arrest in the setting of diet pill consumption. Am J Emerg Med. 2008;26:732.e1-3.
  7. Casella M, Dello Russo A, Izzo G, Pieroni M, Andreini D, Russo E, Colombo D, Bologna F, Bolognese L, Zeppilli P, Tondo C. Ventricular arrhythmias induced by long-term use of ephedrine in two competitive athletes. Heart Vessels. 2015;30:280-283.
  8. Maughan RJ. Contamination of dietary supplements and positive drug tests in sport. J Sports Sci. 2005;23:883-889.
  9. Jing H, Luo L, Li H, Sun J, Yi H, Wu Y, Wang C, He G. Ephedrine controls heart rhythms by activating cardiac I (IKs) currents. J Cardiovasc Pharmacol. 2010;55:145-152.
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
  E-Mail
Share:      
METRICS
937
View
11
Download